After 5 months of Metformin blood sugar is suddenly low

dragonshorts
By dragonshorts Latest Reply 2011-06-30 11:08:56 -0500
Started 2011-06-29 21:59:40 -0500

Hello all. I am new to this site. About 5 months ago I was diagnosed with type 2 diabetes (fasting blood sugar 212) and put on 500 mg of metformin twice daily. Since being diagnosed I ahev changed my eating habits and began exercising, I've dropped about 20 pounds and have been maintaining blood sugar levels in the 95 to 120 range. My last ac1 was 5.7 about 2 months ago.

My doctor has instructed me to check and record my blood sugars before breakfast and before dinner. This morning my fasting blood sugar was 110. Tonight my fasting blood sugar is 77 (I tested twice).

This is the lowest I've ever seen it and I'm thrilled but also slightly concerned.
My question is this: Should I take my nightly metformin even with such a low reading?

I'm concerned that my blood sugar might drop to dangerously lower if I take the pill.

I've tried to call my doctor and my pharmacist to ask but both are unavailable this late.


4 replies

dragonshorts
dragonshorts 2011-06-30 11:08:56 -0500 Report

Thanks for the replies everyone. I ended up taking the metformin anyway and eating a handful of chips with salsa. It sounds like I was worried for no reason. I'm definitely going to call my doctor today though and ask how low the number should get before I should be worried and what to do if that ever happens.

lmkilday
lmkilday 2011-06-30 00:51:03 -0500 Report

77 isn't low. Your doctor will probably explain that the evening reading is low because you have been active during the day. I have the same prescription and find my reading before dinner is usually lower than the morning reading.

Kirla
Kirla 2011-06-29 23:18:55 -0500 Report

77 is not a low reading. I wouldn't worry about it unless it gets below 60. I have tested during the night and gotten reading as low as 57. I just go back to sleep. If your concerned talk with your doctor.

jayabee52
jayabee52 2011-06-29 23:02:56 -0500 Report

That is something that you really need to discuss with your Dr. You can eat something which brings your Blood Glucose up not too high and lasts through the night, something like a complex carbohydrate paired with a protein. Something like peanut butter on graham crackers. Eat those before bed so you don't go low during the night, and then ask your Dr in the morning.

Next Discussion: Prescription Discounts »